Nevada, 2020

Winter Weather in Nevada, December 27 to 28, 2020

December 27 to 28, 2020 · NWS REV · 2 events in 2 counties and zones

A quick-moving closed upper low brought light snow to areas of far western Nevada from the 27th into the 28th. This lead to slick roads in the Lake Tahoe Basin, western Reno, and western Carson City during the Monday morning commute.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A quick-moving closed upper low brought light snow to areas of far western Nevada from the 27th into the 28th. This lead to slick roads in the Lake Tahoe Basin, western Reno, and western Carson City during the Monday morning commute.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 27, 2:24 AM PST, 4 hours 36 minutes earlier.

Area forecast discussion, Dec 27, 2:24 AM PST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
224 AM PST Sun Dec 27 2020

.SYNOPSIS...

A colder winter system will produce a chance for snow tonight
through Monday mainly south of Highway 50. Slick roads are
possible from the Sierra into western Nevada for the Monday
morning commute. Fast moving storm systems may produce additional
chances for snow and gusty winds for the upcoming week, with
typical cool temperatures expected into the start of 2021.

&&

.SHORT TERM...

Our next system off the West Coast, vicinity of 130W, will
continue to approach the west coast today before dropping
southeast through CA tonight and early Monday and then into the
Desert Southwest Monday night/Tuesday. This track continues to
favor the Sierra and western NV south of Highway 50 for snowfall
potential late tonight into Monday. Given the very low snow
levels, where precipitation occurs, snow is expected at all
elevations. This is a fairly fast moving storm which will limit
snowfall potential. However, there will likely be enough snow to
result in slick conditions by the Monday morning commute. We have
raised a winter weather advisory for snow for the eastern Sierra
into southern Lyon and Mineral Counties where snowfall
accumulation will be greatest. Farther north, there is still a
chance for some light accumulations and possible slick roads from
the Tahoe Basin and Sierra Front eastward into the Basin and
Range around KNFL-KLOL. Amounts will generally be an inch or less
although KTVL-KMEV-KCXP could see slightly higher amounts up to 2
inches as they will be very close to the banding across Mono-
Mineral Counties.

Otherwise, this storm track is not favorable for winds down low.
Gusty northeast winds are likely across the ridges Monday night
into Tuesday on the back side of the exiting trough (gusts to
60-70 mph). Temperatures will be below normal through early this
week. Clouds will keep overnight temperatures up a bit tonight
but the very cold nighttime temperatures return Monday/Tuesday
nights, especially for areas that have snow cover. Hohmann

.LONG TERM...Wednesday onward...

The next system arrives late Wednesday-Thursday, but will be more of
a nuisance with limited moisture available. Previously, this system
came in the form of a moisture tap into the PacNW with the Sierra
and northwest Nevada on the southern edge of warm overrunning
moisture. Latest simulations are indicating more of a shortwave
dropping over the ridge, with a slight retrogression of the ridge
axis over the eastern Pacific. This wave is fast moving and lacks
appreciable moisture, hence the system being more of a nuisance
storm as opposed to a beneficial snow producer. With cold air
trapped at the surface, the primary precipitation type will be snow
at all elevations. There is some warming aloft late Wednesday into
Thursday AM, but soundings don't indicate it being enough for a full
changeover to rain even in valleys. When the upper trough passes on
Thursday, it will bring a reinforcing shot of cold air aloft. Snow
totals don't look like more than a few inches in the Sierra with
generally a dusting for portions of western Nevada. Ensemble
probabilities only indicate a 1 in 10 chance for up to one inch in
Western NV.

The pattern looks to remain active into the start of 2021, however,
we also aren't looking at any massive winter storms. Atmospheric
river IVT probabilities are more favorable in the 35-40N range in
the EC ensembles, whereas the GFS ensembles keep best chances for
land falling ARs north of 40N, as has been the pattern so far this
season. So, while the region isn't favored for a direct AR hit, we
could see some rain and snow from the southern edge of these pacific
plumes in the Jan 3-7 time frame. For now, just anticipate potential
travel difficulties, especially in the Sierra and northeast
California. -Dawn

&&

.AVIATION...

Mainly VFR conditions this morning with widespread mid and high
level clouds. The one exception is at KTRK and through the Martis
Valley where FZFG will be in place through approximately 16-18z this
morning.

Our next storm system begins to roll in late tonight into Monday,
favoring areas in the Sierra and western NV near and south of US-50.
Anticipate widespread terrain obscuration with MVFR-IFR conditions.

Sierra terminals could see snow accumulation on runways, with
amounts generally under 1" for KTRK, 1-3" for KTVL, and 2-4" for
KMMH. In western Nevada, there is a 1 in 10 chance for 1" of snow as
far north as a Pyramid Lake - Lovelock line, however, odds much more
heavily favor a dusting at best north of US-50, with 1-3" south of
there. There is a 3 in 5 chance for 1-2" at KCXP and KMEV. Winds to
be fairly light by local standards, but northeast winds will ramp up
Monday night into Tuesday AM, leading to mountain wave turbulence
along and west of the Sierra crest. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from midnight tonight to noon PST Monday
     NVZ001.

CA...Winter Weather Advisory from midnight tonight to noon PST Monday
     CAZ073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Dec 27, 2:43 AM PST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service RENO NV
243 AM PST Sun Dec 27 2020

CAZ071>073-NVZ001>005-281200-
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Portola, Susanville, Westwood,
Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline,
Glenbrook, Incline Village, Sparks, Verdi, Gardnerville,
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
Imlay, Empire, and Gerlach
243 AM PST Sun Dec 27 2020

...Snow Could Produce Slick Travel Conditions tonight through
Monday...

A colder storm moving into California will produce areas of snow
for portions of the eastern Sierra and western Nevada starting
this evening and continuing through Monday afternoon. Areas near
and south of Highway 50 have the best chance for accumulating
snow, with a 1 in 3 chance for light accumulations under 1 inch as
far north as Interstate 80. A few light snow showers could occur
as far north as a Susanville-Lovelock line, but little if any
accumulation is expected.

For western Nevada south of US-50, snowfall amounts of 1 to 2
inches are possible, with up to 4 inches in some heavier snow
bands. For the eastern Sierra including Alpine and Mono counties,
snowfall amounts of 2 to 5 inches are possible, with up to 8
inches for higher elevations. A few inches of snow are also
possible for the Tahoe Basin. Please see the Winter Weather
Advisories for additional details.

The Monday morning commute could be rather slick. So be sure to
allow extra time and check road conditions before you go.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Greater Lake Tahoe Area

When
December 27, 7:00 AM PST to December 28, 7:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

For the higher elevations of western Nevada, snowfall around the northern portion of the Carson Range and the Lake Tahoe Basin was generally around 2 to 3 inches above 7000 feet MSL.

Winter Weather, Greater Reno/Carson City/Minden Area

When
December 27, 7:00 AM PST to December 28, 7:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Public
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Very light snowfall less than an inch fell across portions of western Reno, western Carson City, and the western portions of the Carson Valley near Gardnerville and US Highway 395.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944520, 944522.